Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 12, NWS Honolulu, HI

March 2, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 2, 2016, 4:02 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2016, 4:02 AM HST (14:02 UTC)
Expired
Mar 3, 2016, 3:57 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWHW70 PHFO 021402
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
402 AM HST WED MAR 2 2016

HIZ028-022200-
/O.NEW.PHFO.WI.Y.0012.160302T1402Z-160302T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
402 AM HST WED MAR 2 2016

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. 

* TIMING...THROUGH NOON TODAY.

* WINDS...WEST 40 TO 50 MPH WITH GUSTS TO 55 MPH.

* IMPACTS...A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED 
  WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE 
  EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
4 follow-up statements
192 
WWHW70 PHFO 021402 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
402 AM HST WED MAR 2 2016

HIZ028-022200-
/O.COR.PHFO.WI.Y.0012.160302T1402Z-160302T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
402 AM HST WED MAR 2 2016

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. 

* TIMING...THROUGH NOON TODAY.

* WINDS...WEST 40 TO 50 MPH WITH GUSTS TO 55 MPH.

* IMPACTS...A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED 
  WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE 
  EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&

$$

FOSTER
169 
WWHW70 PHFO 021955
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
955 AM HST WED MAR 2 2016

HIZ028-030400-
/O.EXT.PHFO.WI.Y.0012.000000T0000Z-160303T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
955 AM HST WED MAR 2 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM THIS EVENING.

* WINDS...WEST 40 TO 50 MPH WITH GUSTS TO 55 MPH.

* IMPACTS...A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED 
  WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE 
  EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH CAUTION.

&&

$$

FOSTER
180 
WWHW70 PHFO 030124
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 PM HST WED MAR 2 2016

HIZ028-031430-
/O.EXT.PHFO.WI.Y.0012.000000T0000Z-160303T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
324 PM HST WED MAR 2 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* TIMING...THROUGH TONIGHT.

* WINDS...WEST 40 TO 50 MPH WITH GUSTS TO 55 MPH.

* IMPACTS...A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED 
  WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE 
  EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH CAUTION.

&&

$$

FOSTER
674 
WWHW70 PHFO 031357
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
357 AM HST THU MAR 3 2016


HIZ028-031500-
/O.CAN.PHFO.WI.Y.0012.000000T0000Z-160303T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
357 AM HST THU MAR 3 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE SUMMITS CONTINUE TO GRADUALLY SUBSIDE WITH SPEEDS
DROPPING TO BELOW ADVISORY LEVELS. THEREFORE...THE ADVISORY HAS
BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 2, 4:02 AM HST, 0 minutes earlier.

Area forecast discussion, Mar 2, 4:02 AM HST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
402 AM HST WED MAR 2 2016

.SYNOPSIS...
HIGH PRESSURE BUILDING NORTH OF THE STATE TODAY...WILL KEEP LIGHT
TO MODERATE TRADE WINDS IN PLACE ACROSS THE ISLAND CHAIN. THE
HIGH WILL SLOWLY SETTLE SOUTHWARD JUST NORTH OF THE ISLANDS
THURSDAY AND FRIDAY...WEAKENING THE WINDS ENOUGH TO ALLOW FOR
DAYTIME SEA BREEZES AND OVERNIGHT LAND BREEZES IN MOST AREAS.
ANOTHER AREA OF HIGH PRESSURE WILL BUILD TO THE NORTH OF THE STATE
OVER THE WEEKEND...WITH THE NEXT COLD FRONT EXPECTED TO PUSH
THROUGH THE ISLANDS DURING THE EARLY TO MIDDLE PART OF NEXT WEEK.

&&

.DISCUSSION...
CURRENTLY AT THE SURFACE...A WEAKENING COLD FRONT IS LOCATED
AROUND 60 NAUTICAL MILES SOUTHEAST OF CAPE KUMUKAHI ON THE BIG
ISLAND. WELL UPSTREAM OF THE ISLAND CHAIN...A 1022 MB AREA OF
HIGH PRESSURE IS CENTERED AROUND 1200 MILES OFF TO THE WEST-
NORTHWEST OF KAUAI. INFRARED SATELLITE IMAGERY SHOWS VARIABLY
CLOUDY SKIES IN PLACE ACROSS THE STATE...WITH THE MOST EXTENSIVE
CLOUD COVER SITUATED OVER WINDWARD AND MAUKA AREAS AS WELL AS OVER
KAUAI AND OAHU. MEANWHILE...RADAR IMAGERY SHOWS SOME VERY LIGHT
SHOWERS PRIMARILY ACROSS THE WINDWARD WATERS OF THE BIG ISLAND.
MAIN SHORT TERM CONCERN FOR TODAY REVOLVES AROUND RAIN CHANCES.

TODAY...
THE AREA OF HIGH PRESSURE WEST-NORTHWEST OF THE STATE WILL BUILD
SLOWLY EASTWARD THROUGH THE DAY...WITH THE RIDGE AXIS REMAINING
ROUGHLY 200 MILES NORTH OF KAUAI. THIS WILL ALLOW LIGHT TO
MODERATE NORTHEASTERLY TRADE WINDS TO RETURN TO THE ISLANDS. 12Z
PHTO AND PHLI RAOBS INDICATED A VERY DRY AIRMASS IN PLACE ACROSS
THE STATE...WITH PRECIPITABLE WATER VALUES RANGING FROM 0.75
INCHES AT PHLI TO 1.00 INCHES AT PHTO. SOME ENHANCED MOISTURE
WILL REMAIN IN PLACE ACROSS THE BIG ISLAND CLOSER TO THE DECAYING
FRONT...SO WILL KEEP SCATTERED SHOWERS IN THE FORECAST
HERE...PRIMARILY ACROSS WINDWARD/MAUKA AREAS. WILL KEEP SOME
SLIGHT CHANCE POPS MENTIONED ACROSS WINDWARD/MAUKA SECTIONS OF
MOLOKAI AND MAUI AS WELL...ALTHOUGH IT WILL BE DIFFICULT TO
SQUEEZE MUCH MORE THAN SOME MIST OUT OF THIS DRY AIRMASS.
ELSEWHERE RAIN FREE CONDITIONS ARE EXPECTED.

WINDS ARE HOVERING AROUND OR JUST ABOVE ADVISORY LEVELS ACROSS
THE BIG ISLAND SUMMITS...SO WE WILL ISSUE A WIND ADVISORY THROUGH
NOON TODAY.

TONIGHT THOUGH SUNDAY NIGHT...
HIGH PRESSURE NORTH OF THE STATE...WILL SLOWLY SETTLE SOUTHWARD
JUST TO THE NORTH OF THE ISLAND CHAIN THURSDAY AND FRIDAY. THIS
WILL WEAKEN THE WINDS ENOUGH TO ALLOW FOR DAYTIME SEA BREEZES AND
OVERNIGHT LAND BREEZES IN MOST AREAS. ANOTHER AREA OF HIGH
PRESSURE WILL BUILD TO THE NORTH OF THE STATE OVER THE
WEEKEND...INCREASING THE TRADE WIND FLOW OUT OF THE EAST AND
SOUTHEAST. HIGHEST RAIN CHANCES ON ANY PARTICULAR DAY WILL BE
HIGHLY DEPENDENT ON WIND DIRECTION AND TERRAIN FOCUS. OVERALL...WE
ARE NOT EXPECTING MUCH RAINFALL GIVEN THE DRY AIRMASS IN PLACE.

MONDAY THROUGH NEXT WEDNESDAY...
THINGS GET A BIT MORE INTERESTING EARLY NEXT WEEK WITH THE 00Z GFS
AND 00Z ECMWF BOTH ADVERTISING A COLD FRONT MOVING THROUGH THE
ISLAND CHAIN DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. THERE
REMAINS SOME TIMING DIFFERENCES TO RESOLVE BETWEEN THE TWO
SOLUTIONS...BUT OVERALL...THEY ARE IN REMARKABLY GOOD AGREEMENT
WITH THE OVERALL SYNOPTIC WEATHER PATTERN ACROSS THE CENTRAL
PACIFIC. FOR NOW...WE WILL TAKE A BLENDED FORECAST APPROACH WHICH
BRINGS THE COLD FRONT AND A NOTABLE INCREASE IN SHOWER ACTIVITY
THROUGH THE AREA NEXT TUESDAY AND WEDNESDAY. BEHIND THE FRONT IF
THE GFS AND ECMWF SOLUTIONS HOLD TRUE...WE MAY BE IN FOR A PERIOD
OF VERY WINDY TRADE WINDS AS A STRONG AREA OF HIGH PRESSURE BUILDS
TO THE NORTHWEST OF THE ISLANDS.

&&

.AVIATION...
NORTHERLY WINDS CONTINUE TO BE FOUND ACROSS THE ISLANDS...BUT
EXPECT THE WINDS TO VEER TO THE NORTHEAST LATER TODAY DUE TO A
HIGH PRESSURE SYSTEM MOVING IN TO THE NORTH OF THE ISLANDS. A DRY
AND STABLE AIRMASS IS EXPECTED TO MOVE OVERHEAD...SO EXPECT
LIMITED CLOUDS AND SHOWERS. VFR CONDITIONS ARE EXPECTED TO PREVAIL
TODAY WITH ISOLATED MVFR CONDITIONS THROUGH THIS MORNING DUE TO
PASSING CLOUDS AND SHOWERS.

NO AIRMETS CURRENTLY IN EFFECT OR ANTICIPATED.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS POSTED FOR ALL WATERS EXPOSED TO LARGE
NORTHWEST SWELLS. SEAS WILL GRADUALLY TREND DOWN THROUGH FRIDAY
BUT WILL REMAIN ABOVE THE THE 10 FOOT ADVISORY THRESHOLD ACROSS
PORTIONS OF THE MARINE AREA THROUGH THURSDAY NIGHT. THE NEXT
NORTHWEST SWELL EVENT WILL LIKELY ELEVATE SEAS TO ADVISORY LEVELS
OVER EXPOSED WATERS SATURDAY AND SUNDAY. A STRONG COLD FRONT MAY
BRING SMALL CRAFT ADVISORY WINDS AND POSSIBLY GALES TO MUCH OF THE
MARINE AREA NEXT WEEK.

THE CURRENT NORTHWEST SWELL IS EXPECTED TO GRADUALLY LOWER TODAY
AND THURSDAY...WITH WARNING LEVEL SURF EXPECTED THROUGH THIS
EVENING FOR NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS
AND ADVISORY LEVEL SURF FOR NORTH AND WEST FACING SHORES OF THE
BIG ISLANDS. SURF HEIGHTS ARE EXPECTED TO DROP BELOW WARNING
THRESHOLDS TONIGHT...BUT WILL LIKELY REMAIN AT ADVISORY LEVELS
THROUGH THURSDAY EVENING ACROSS NORTH AND WEST FACING SHORES OF
THE SMALLER ISLANDS. ANOTHER NORTHWEST SWELL EVENT IS EXPECTED OVER
THE WEEKEND WITH ADVISORY LEVEL SURF RETURNING TO NORTH AND WEST
FACING SHORES OF THE SMALLER ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR OLOMANA-KONA-
BIG ISLAND NORTH AND EAST-KOHALA.

WIND ADVISORY UNTIL NOON HST TODAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

&&

DISCUSSION/MARINE...JELSEMA
AVIATION...M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:04 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao42 hr
Mar 1, 10:04 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao60 hr

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.